Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Sep 5, 2017, 8:36 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 8:36 PM EDT (00:36 UTC)
- Expired
- Sep 5, 2017, 9:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS51 KCAR 060036
SVRCAR
MEC009-019-029-060130-
/O.NEW.KCAR.SV.W.0035.170906T0036Z-170906T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
836 PM EDT TUE SEP 5 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Maine...
Northeastern Hancock County in southeastern Maine...
Southeastern Penobscot County in east central Maine...
* Until 930 PM EDT
* At 834 PM EDT, a severe thunderstorm was located over Grand Falls,
or 15 miles southeast of Howland, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Springfield, Topsfield, Grand Lake Stream, Lakeville, Grand Falls,
Licoln Township, Lee, Winn, Burlington, Lowell, Prentiss, Carroll,
Saponac and Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of producing wind damage across Penobscot
County. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows!
&&
LAT...LON 4502 6841 4517 6853 4559 6809 4526 6762
TIME...MOT...LOC 0034Z 240DEG 34KT 4514 6837
HAIL...1.00IN
WIND...60MPH
$$
CB2 follow-up statements
818
WWUS51 KCAR 060101
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
901 PM EDT TUE SEP 5 2017
MEC009-019-029-060130-
/O.CON.KCAR.SV.W.0035.000000T0000Z-170906T0130Z/
Washington ME-Hancock ME-Penobscot ME-
901 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHWESTERN WASHINGTON...NORTHEASTERN HANCOCK AND SOUTHEASTERN
PENOBSCOT COUNTIES...
At 859 PM EDT, a severe thunderstorm was located over Lakeville, or
21 miles east of Lincoln, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Springfield, Topsfield, Grand Lake Stream, Lakeville, Grand Falls,
Licoln Township, Lee, Winn, Burlington, Lowell, Prentiss, Carroll,
Saponac and Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing wind damage in southern
Penobscot County. Seek shelter now inside a sturdy structure and
stay away from windows.
&&
LAT...LON 4502 6841 4517 6853 4559 6809 4526 6762
TIME...MOT...LOC 0059Z 234DEG 39KT 4528 6809
HAIL...1.00IN
WIND...60MPH
$$
CB485
WWUS51 KCAR 060127
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
927 PM EDT TUE SEP 5 2017
MEC009-019-029-060136-
/O.EXP.KCAR.SV.W.0035.000000T0000Z-170906T0130Z/
Washington ME-Hancock ME-Penobscot ME-
927 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES WILL EXPIRE
AT 930 PM EDT...
The severe thunderstorm which prompted the warning has weakened, and
therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4502 6841 4517 6853 4559 6809 4526 6762
TIME...MOT...LOC 0126Z 240DEG 34KT 4539 6781
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:10 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 5, 6:10 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Caribou ME 610 PM EDT Tue Sep 5 2017 .SYNOPSIS... A moist frontal boundary will stall across the region tonight and remain over the area into Thursday. The front will push east Thursday afternoon. An upper level trough will cross the area Friday into Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... 6:10 PM Update...The latest Mesoscale analysis indicates that the atmosphere is the most unstable along a corridor from the Hudson Valley of NY State and into southwest ME. The atmosphere is much more stable across northern portions of the CWA where it has remained mainly cloudy today and showers are moving across the area. Satellite and radar show strong to severe thunderstorms that developed late this afternoon across parts of VT, NH and into southwest ME. The best chance of stronger storms across our CWA will likely be during the next few hours as activity moves from the WFO Gray CWA into the southwest portion our CWA, i.e. southern Penobscot and southern and central Piscataquis Counties. Given the decent low level shear and wind aloft still can't rule out some gusty wind with any stronger storms, even after sunset. The ongoing forecast is in good shape with only some minor updates to account for the current conditions and expected forecast trends over the next few hours. Previous discussion... The severe weather threat appears to be waning a bit and shifting further s. The latest meso analysis showed convective parameters shifting further s more toward southern Maine and the downeast region such as the MLCAPE increasing to 500 joules. 0-3km bulk shear was progged to hit 35-40 kts in this region by early evening. Dewpoint pooling of low/mid 60s in this areas along with some destabilization will lead to the threat for convection w/some tstms having some strong wind gusts. The threat for hail looks to be minimal and decided to pull that threat from the late afternoon package as lapse rates are limited to around 6.0 c/km or so. The heavy rainfall threat is still there w/PWATS increasing to 1.5 inches and sw flow aligning along the front leading to training cells. The radar showed a batch of showers w/some heavy rafl. More activity will fire up later this afternoon into the evening. Moisture convergence looks to be in place and w/tstms showing training potential, the threat for flash flooding is there. The cold front is set to slide e tonight and then appears to stall. This front will act as the focus for more heavy rain potential into Wednesday as a series of s/wvs move up along the front. Stayed w/the midnight crew's assessment having the heaviest rainfall across the north-central areas from say Caribou-Presque Isle southwest into the Central Highlands including the Dover-Foxcroft and Greenville region. Rainfall amounts up to Wednesday could easily top 1.5-2.0 inches. Temps will cool down into the upper 50s and lower 60s across the north and west while central and downeast areas will see readings in the 60s. Daytime temps on Wednesday will definitely be cooler w/reading in the upper 60s and lower 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... A very moist frontal boundary will be across our area Wednesday night into Thursday. The front divides very warm and humid air along the western edge of a subtropical ridge from cooler air to our west in a large midwestern trough. Deep, moist tropical air will be pushing into the front on southerly winds along the western edge of the subtropical ridge. Rain will continue along the front Wednesday night into Thursday morning. Some soaking downpours are possible, especially across central areas, where any training bands of convective showers could produce flash flooding. The frontal boundary will push east on Thursday as a corridor of mid level drying pushes into the region. this will allow the rain to taper off, skies to brighten, and perhaps some breaks of sunshine Downeast. A secondary cold front will cross the area Friday as the upper level trough moves across. This will bring a mostly cloudy sky with some spotty light showers still possible. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The upper level trough will be over the area but dissipating on Saturday bringing a partly sunny and cool day. The trough will be gradually moving east and continuing to dissipate on Sunday as a large dome of high pressure begins to build in from the west. This will bring partial sunshine with some moderation on Sunday. The large area of high pressure and upper level ridging will build over the region early next week bringing sunny warm weather Monday and Tuesday, and perhaps into Wednesday. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... NEAR TERM: VFR w/periods of MVFR this evening expected to go to IFR later tonight and remain there into Wednesday. The threat for tstms looks to be more toward KBGR and KBHB this evening. More tstms are expected on Wednesday. SHORT TERM: IFR and LIFR conditions are likely in low clouds, heavy rain and fog Wednesday night into Thursday. Conditions may improve to MVFR on Thursday, and possibly VFR Downeast. VFR conditions are likely Thursday night into Friday with occasional MVFR conditions possible across the north on Friday. VFR conditions are likely over the weekend. && .MARINE... NEAR TERM: The SCA was extended through Wednesday afternoon as winds are forecast to pick back up on Wednesday w/gust potential to 25 kt. Seas attm have dropped back to 5-6 ft and initialized heights that way w/the seas building later tonight into Wednesday at 6-7 ft. SHORT TERM: A SCA will likely be needed Wednesday night into Thursday for south winds gusting up to 25 kt and seas over 7 ft. Winds should diminish Thursday night into Friday but a south swell will likely continue from the long south fetch up the east coast on the western edge of the subtropical high. Moist air will likely result in fog limiting visibilities Wednesday night into Thursday with improvement later Thursday into Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 8 PM EDT Wednesday for ANZ050>052. && Near Term...CB/Hewitt Short Term...Bloomer Long Term...Bloomer Aviation...CB/Hewitt/Bloomer Marine...CB/Hewitt/Bloomer
Hazardous weather outlook, Sep 5, 4:01 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 401 PM EDT Tue Sep 5 2017 MEZ001>006-010-062015- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 401 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for East Central Maine...Far Northern Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Tonight. Showers and some thunderstorms this evening could contain heavy rainfall leading to ponding of water on area roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal boundary will stall across the state through Thursday. Areas of rain can be expected on Wednesday and Thursday, with locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-062015- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 401 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine...Interior DownEast Maine and North Central Maine. .DAY ONE...Tonight. Scattered thunderstorms are expected into late evening. Some thunderstorms could contain strong wind gusts close to 50 mph along with very heavy rainfall. The heavy rainfall will lead to ponding of water on area roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A frontal boundary will stall across the state through Thursday. Areas of rain can be expected on Wednesday and Thursday, with locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-062015- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 401 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
In the hours before
Local storm report, Sep 5, 8:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
835 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG GLENBURN 44.91N 68.85W
09/05/2017 PENOBSCOT ME LAW ENFORCEMENT
MULTIPLE TREES REPORTED DOWN BY COUNTY DISPATCH. TIME
ESTIMATED BY RADAR.
0810 PM TSTM WND DMG OLD TOWN 44.93N 68.65W
09/05/2017 PENOBSCOT ME LAW ENFORCEMENT
MANY TREES AND LINES DOWN REPORTED TO COUNTY DISPATCH.
TIME ESTIMATED FROM RADAR.
&&
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:23 PM EDT | Special Weather Statement | CAR | Hancock | 37 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.